Background and importance Bortezomib is a proteasome inhibitor indicated for the treatment of multiple myeloma. Its most common adverse effects include haematological, gastrointestinal and peripheral neuropathy. Pancreatitis is a rare serious adverse effect.
Aim and objectives We describe the case of a patient with newly diagnosed multiple myeloma who developed pancreatitis during treatment with bortezomib.
Material and methods A 64-year-old male patient started treatment with bortezomib 1.3 mg/m² and lenalidomide 15 mg. When he went to the emergency room, he had received three doses of bortezomib. He reported abdominal pain, nausea and intolerance to ingestion. Feverish, exploration and complementary tests: BP 115/67 mm Hg, HR 65 bpm, SATO2 93% baseline, 110 000 platelets, 510 lymphocytes, INR 3.5, glucose 105, urea 130, Cr 1.76, uric 8.7, FG 41, lipase 2234, amylase 606, Na 130, K 5.5, PCR 60.9.
Results The patient was admitted to internal medicine with haematology support. Treatment for multiple myeloma (bortezomib, dexamethasone, lenalidomide) was suspended and antibiotic and supportive treatment was started. Progressive worsening, evolving to multiorgan failure, occurred. Abdominal CT was performed, showing acute pancreatitis and Balthazar score; despite very high mortality by itself, the risk is higher due to multiple myeloma. The patient was admitted to the intensive care unit on the second day (tachypnoea 25 rpm, nasal gasses at 3 bpm, O2 sat 93%, BP 70/50, Fc 90 bpm, platelets 41 000, leukos 4170, neutroph 90%, urea 197, creatinine 4.81, Na 131, K 6.6, CRP 89, procalcitonin 367, prothrombin activator 40%, APTT 54, fibrinogen 889.
The diagnosis was based on the exclusion of other common causes of pancreatitis, according to the orange tree algorithm. Elevation of pancreatic enzymes occurred within a few days of the administration of bortezomib. The patient remained sedated and analgesic, endotracheal intubation, anuria, hyperlactacidaemia with a fever of 40°C despite paracetamol, metamizole and physical media. The patient was in a state of multiorgan failure, refractory to all measures, causing death on the third day of admission.
Conclusion and relevance The mechanism by which pancreatitis occurs is unclear. It could be related to drug toxicity, or allergic or immune mediated reactions. Although pancreatitis secondary to bortezomib is considered a rare side effect, physicians should be aware that it can occur in patients receiving this treatment.
Conflict of interest No conflict of interest